Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 138, NWS Indianapolis, IN

June 30, 2019Daviess County, Knox County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 30, 2019, 7:45 PM EDT for Daviess County, Knox County, Martin County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2019, 7:45 PM EDT (23:45 UTC)
Expired
Jun 30, 2019, 8:08 PM EDT
In force
23 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Daviess County, IN, Knox County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 45 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:00 PM EDTTSTM WND DMG1 Ne Vincennes, INCO-OP OBSERVER SAW SEVERAL LARGE TREE BRANCHES SNAPPED AND ONE MEDIUM SIZED TREE UPROOTED IN GREG PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 4:35 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS53 KIND 302345
SVRIND
INC027-083-101-010030-
/O.NEW.KIND.SV.W.0138.190630T2345Z-190701T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
745 PM EDT Sun Jun 30 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Knox County in southwestern Indiana...
  Southwestern Martin County in southwestern Indiana...
  Daviess County in southwestern Indiana...

* Until 830 PM EDT.

* At 743 PM EDT, a severe thunderstorm was located near Vincennes,
  moving south at 30 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Vincennes, Washington, Bicknell, Loogootee, Odon, Elnora, Oaktown,
  Monroe City, Wheatland, Bruceville, Plainville, Sandborn,
  Montgomery, Edwardsport, Decker, Cannelburg, Alfordsville, West
  Boggs Lake, Freelandville and Vincennes University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
      3864 8762 3874 8750 3886 8755 3890 8753
      3890 8693 3851 8684 3849 8695 3850 8706
      3854 8711 3852 8715 3855 8720 3851 8730
      3854 8743 3852 8754 3845 8760 3842 8774
TIME...MOT...LOC 2343Z 017DEG 28KT 3871 8744 

HAIL...<.75IN
WIND...70MPH
 
$$

TDUD
3 follow-up statements
550 
WWUS53 KIND 302353
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
753 PM EDT Sun Jun 30 2019

INC027-083-101-010030-
/O.CON.KIND.SV.W.0138.000000T0000Z-190701T0030Z/
Knox IN-Martin IN-Daviess IN-
753 PM EDT Sun Jun 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHERN KNOX...SOUTHWESTERN MARTIN AND SOUTHERN DAVIESS
COUNTIES...

At 753 PM EDT, a severe thunderstorm was located near Vincennes,
moving south at 30 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Vincennes, Washington, Monroe City, Wheatland, Montgomery, Decker,
Alfordsville, Vincennes University and Glendale Fishery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
      3864 8762 3874 8750 3873 8743 3868 8722
      3864 8687 3851 8684 3849 8695 3850 8706
      3854 8711 3852 8715 3855 8720 3851 8730
      3854 8743 3852 8754 3845 8760 3842 8774
TIME...MOT...LOC 2353Z 012DEG 28KT 3862 8742 

HAIL...<.75IN
WIND...70MPH
 
$$

TDUD
381 
WWUS53 KIND 010002
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
802 PM EDT Sun Jun 30 2019

INC101-010012-
/O.CAN.KIND.SV.W.0138.000000T0000Z-190701T0030Z/
Martin IN-
802 PM EDT Sun Jun 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARTIN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Indiana.

LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
      3861 8757 3861 8740 3860 8724 3859 8713
      3856 8705 3851 8706 3850 8706 3854 8711
      3852 8715 3855 8720 3851 8730 3854 8743
      3852 8754 3845 8760 3842 8774
TIME...MOT...LOC 0002Z 017DEG 28KT 3855 8745 

$$

INC027-083-010030-
/O.CON.KIND.SV.W.0138.000000T0000Z-190701T0030Z/
Knox IN-Daviess IN-
802 PM EDT Sun Jun 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHERN KNOX AND SOUTHWESTERN DAVIESS COUNTIES...

At 802 PM EDT, a severe thunderstorm was located 9 miles south of
Vincennes, moving south at 30 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Decker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
      3861 8757 3861 8740 3860 8724 3859 8713
      3856 8705 3851 8706 3850 8706 3854 8711
      3852 8715 3855 8720 3851 8730 3854 8743
      3852 8754 3845 8760 3842 8774
TIME...MOT...LOC 0002Z 017DEG 28KT 3855 8745 

HAIL...<.75IN
WIND...70MPH
 
$$

TDUD
083 
WWUS53 KIND 010008
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
808 PM EDT Sun Jun 30 2019

INC027-083-010018-
/O.CAN.KIND.SV.W.0138.000000T0000Z-190701T0030Z/
Knox IN-Daviess IN-
808 PM EDT Sun Jun 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KNOX AND SOUTHWESTERN
DAVIESS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Indiana.

LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
      3861 8757 3861 8740 3860 8724 3859 8713
      3856 8705 3851 8706 3850 8706 3854 8711
      3852 8715 3855 8720 3851 8730 3854 8743
      3852 8754 3845 8760 3842 8774
TIME...MOT...LOC 0004Z 017DEG 28KT 3851 8747 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:06 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 30, 7:06 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
706 PM EDT Sun Jun 30 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 234 PM EDT Sun Jun 30 2019

High pressure is expected to remain across the lower Mississippi
River Valley through the middle of the week. This will result in a
warm and humid southwest flow of air to Central Indiana. Meanwhile
aloft...an upper level weather disturbance is expected to spill
across Indiana from the upper midwest Tonight and on Monday. This
will result in chances for shower and storms tonight and through
the start of the Holiday work week.

Chances for showers and storms will persist all week across
Central Indiana as the warm and humid air mass remains in place
and showers and storms will remain possible.

&&

.NEAR TERM /Tonight/...

Issued at 234 PM EDT Sun Jun 30 2019

Surface analysis early this afternoon shows high pressure in
place across Missouri. For the moment this was resulting in NW
flow across Indiana. However the air mass across the area remained
very humid with dew points in the lower 70s SW of I-74. NE of
I-74...dewpoints were mainly in the 60s. GOES16 shows a CU field
developing along and south of the dewpoint boundary.

Forecast soundings late this afternoon reveal a minimal CAP in
place...along with convective temperatures near 90 and CAPE over
3000 J/KG. Pwats appear over 1.6 inches. HRRR shows TSRA
development along and south of the dew point boundary late this
afternoon. Given the isolated storms yesterday and the more
favorable set-up today...shower and storm development late this
afternoon and earl evening seems reasonable. Will include best
pops within the higher dew point area this evening.

Later this evening and overnight the short wave over Wisconsin is
poised to push southeast across Indiana. This upper forcing and
the warm air mass in place results in favorable conditions for
more showers and storms. Time heights shows a wave of lift
followed by quick subsidence overnight...hinting at a wave of
storms. Thus will again ramp up precipitation amounts overnight.

Regarding lows...will stick at or above expected dewpoints...which
cold result in some cooler lows overnight on the NE side of the
dew point boundary than we have seen the past few nights.

&&

.SHORT TERM /Monday through Wednesday/...

Issued at 234 PM EDT Sun Jun 30 2019

GFS and NAM suggest the strong ridging aloft to flatten and weaken
on Monday through Wednesday. This will allow the upper pattern to
once again influence Indiana/s weather the next several
days...bringing in a few short waves close to Indiana. The first
looks to slowly passion Monday...before more upper support lingers
in the area on Tuesday and again on Wednesday. Daytime heating on
each afternoon also looks to provide an additional support.
Forecast soundings each afternoon show minimal to no CAP in
place...along with CAPE each afternoon over 2000 J/KG and high
pwats over 1.7 inches. Thus will need to include pops each day as
the heating...moist air mass...instability and marginal upper
support all points to afternoon and evening showers and storms
through Wednesday.

Given the little change in air mass...will trend temps toward
persistence through the period.

&&

.LONG TERM /Wednesday night through Sunday/...

Issued at 224 PM EDT Sun Jun 30 2019

ECMWF differs from the GFS in that it keep mid level heights a bit
higher than the GFS. The GFS is trending back to the northern
parts of the southeast ridge which places central IN back into
that occasional rainfall pattern just after the 4th of July
though the weekend. And, it look like that the National Blend
follows along with that idea of keeping chances of thunderstorms
in the forecast from Thursday afternoon on. Looking at the GFS
Ensemble looks similar in only that the ridge retrogrades into the
Plains which opens up that westerly/slight northwest pattern over
the area, again giving the area that chance for occasional
thunderstorms at the end of the week into the weekend.

Averages are mid 60s for lows and mid 80s for highs, and it look
that the area will be just above that through the period.

&&

.AVIATION /Discussion for the 010000Z Tafs/...

Issued at 707 PM EDT Sun Jun 30 2019

VFR Conditions are expected for the majority of the TAF Period.

The ongoing MCS over the area is expected to exit the TAF sites
near or shortly after 00Z...which should just lead to VFR CIGs.
Another short wave over WI looks to push toward the area
overnight...but with the new boundaries just laid out...these
features look to track well west of the TAF sites. Thus will keep
a dry forecast for now.

More convection will be possible on Monday afternoon...but
confidence for specific timing is too low at this point.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....DM
AVIATION...JP
Hazardous weather outlook, Jun 30, 4:53 PM EDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
453 PM EDT Sun Jun 30 2019

INZ021-028>031-035>049-051>057-060>065-067>072-012100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
453 PM EDT Sun Jun 30 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible, and some storms may become
severe. Hot and humid this afternoon.

Hazards: Damaging winds, large hail, heavy rain, lightning. Heat
index values in the mid 90s to near 100 degrees.

Timing: Thunderstorms mainly this afternoon and evening. Heat this
afternoon and early evening.

Discussion: A front and an upper disturbance could bring some
thunderstorms to the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorms are possible over all or parts of the area
through the week. Isolated strong to severe storms are possible
Monday, mainly north of Interstate 70. Hot and humid conditions will
continue.

Discussion: A front in the area will keep chances for thunderstorms
around this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into the evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

In the hours before

Local storm report, Jun 30, 6:52 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
652 PM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     WILLIAMSPORT            40.29N 87.30W
06/30/2019                   WARREN             IN   PUBLIC

            UTILITY LINES WERE BLOW DOWN NEAR ST.
            VINCENT WILLIAMSPORT HOSPITAL ON ROSS AVENUE
            JUST EAST OF THE HOSPITAL. TIME IS ESTIMATED
            FROM RADAR.

&&

BHH
Local storm report, Jun 30, 7:03 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
703 PM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     1 SSW WHITEHALL         39.15N 86.58W
06/30/2019                   MONROE             IN   TRAINED SPOTTER

            LIVE 6-INCH DIAMETER TREES UPROOTED ON CURRY
            PIKE ROAD. EXACT LOCATION NOT AVAILABLE.
            TIME ROUGHLY ESTIMATED FROM RADAR. REPORT
            RECEIVED AT 1840 LOCAL TIME.

&&

BHH
Local storm report, Jun 30, 7:11 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
711 PM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 W DUGGER              39.08N 87.33W
06/30/2019  E0.25 INCH       SULLIVAN           IN   TRAINED SPOTTER

            LOCATED DESCRIBED AS BETWEEN SULLIVAN AND
            DUGGER. HEAVY RAIN ACCOMPANIED THE HAIL.

&&

BHH
Local storm report, Jun 30, 7:35 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
735 PM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     WASHINGTON              38.66N 87.17W
06/30/2019  E65 MPH          DAVIESS            IN   TRAINED SPOTTER

            APPROXIMATE LOCATION.

&&

BHH
Local storm report, Jun 30, 7:41 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
741 PM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     2 SW PURDUE UNIVERSITY  40.41N 86.94W
06/30/2019  M57 MPH          TIPPECANOE         IN   ASOS

&&

BHH
Local storm report, Jun 30, 7:42 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
742 PM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     3 WSW WHITEHALL         39.15N 86.62W
06/30/2019  M63 MPH          MONROE             IN   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
            WSW WHITEHALL.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:33 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren42 min
Jun 29, 9:11 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion36 min
Jun 29, 11:52 PM EDTSpecial Weather StatementINDFountain38 min
Jun 30, 12:11 AM EDTSpecial Weather StatementINDRush34 min
Jun 30, 4:18 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson, Jennings57 min
Jun 30, 4:46 PM EDTSevere Thunderstorm WarningINDParke, Vermillion44 min
Jun 30, 4:54 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren51 min
Jun 30, 5:07 PM EDTSevere Thunderstorm WarningINDBrown, Jackson, Monroe38 min
Jun 30, 5:27 PM EDTSevere Thunderstorm WarningINDClay, Morgan, Owen, Parke, Putnam48 min
Jun 30, 5:44 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery46 min
Jun 30, 6:03 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hendricks, Howard, Morgan, Putnam42 min
Jun 30, 6:14 PM EDTSevere Thunderstorm WarningINDClay, Greene, Monroe, Morgan, Owen, Parke and 1 more46 min
Jun 30, 6:22 PM EDTSevere Thunderstorm WarningINDBrown, Greene, Lawrence, Monroe38 min
Jun 30, 6:56 PM EDTSevere Thunderstorm WarningINDDaviess, Knox, Lawrence, Martin, Sullivan49 min
Jun 30, 7:01 PM EDTSevere Thunderstorm WarningINDGreene29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.